Alert archive / Nebraska / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 113, NWS North Platte, NE

June 21, 2015Hooker County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 21, 2015, 5:01 AM MDT for Hooker County, Nebraska. It was in force for 29 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2015, 5:01 AM MDT (11:01 UTC)
Expired
Jun 21, 2015, 5:30 AM MDT
In force
29 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Hooker County, NE

The radar

The North Platte radar (KLNX), 46 km from the middle of the area, began a volume at 11:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 5:05 AM MDTHAIL 110 Sw Mullen, NE
Jun 21, 5:15 AM MDTHAIL 1.7513 Ssw Mullen, NEHAIL UP TO GOLF BALL SIZE. WIND ESTIMATED AT 70 MPH
Jun 21, 5:15 AM MDTHAIL 212 S Mullen, NEWINDOW BROKEN OUT OF HOUSE...CARS STUCK ON HIGHWAY 97 DUE TO HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 11.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2015-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 538 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2015-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
538 J/kg
Mixed-layer CIN
-341 J/kg
Mixed-layer LCL
1907 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

096 
WUUS53 KLBF 211101
SVRLBF
NEC091-211130-
/O.NEW.KLBF.SV.W.0113.150621T1101Z-150621T1130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
501 AM MDT SUN JUN 21 2015

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOOKER COUNTY IN WEST CENTRAL NEBRASKA...

* UNTIL 530 AM MDT

* AT 458 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES WEST OF
  MULLEN...AND MOVING SOUTHEAST AT 45 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  MULLEN...KELSO...EAST CODY LAKE...HIGHWAY 97 CROSSING THE DISMAL
  RIVER AND SHIMMONS LAKE.

THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 165 AND 193.

THIS INCLUDES HIGHWAY 97 BETWEEN MILE MARKERS 46 AND 69.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4178 10085 4176 10103 4175 10140 4202 10143
      4207 10142 4208 10087
TIME...MOT...LOC 1101Z 318DEG 39KT 4205 10118

HAIL...1.00IN
WIND...<50MPH

$$

POWER
2 follow-up statements
457 
WWUS53 KLBF 211114
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
514 AM MDT SUN JUN 21 2015

NEC091-211130-
/O.CON.KLBF.SV.W.0113.000000T0000Z-150621T1130Z/
HOOKER NE-
514 AM MDT SUN JUN 21 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR HOOKER COUNTY
UNTIL 530 AM MDT...

AT 512 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
MULLEN...AND MOVING SOUTHEAST AT 45 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
HIGHWAY 97 CROSSING THE DISMAL RIVER AND SHIMMONS LAKE.

THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 187 AND 194.

THIS INCLUDES HIGHWAY 97 BETWEEN MILE MARKERS 46 AND 66.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4177 10125 4196 10134 4208 10087 4178 10085
      4176 10103
TIME...MOT...LOC 1114Z 318DEG 39KT 4194 10105

HAIL...1.00IN
WIND...<50MPH

$$

POWER
017 
WWUS53 KLBF 211129
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
529 AM MDT SUN JUN 21 2015

NEC091-211139-
/O.EXP.KLBF.SV.W.0113.000000T0000Z-150621T1130Z/
HOOKER NE-
529 AM MDT SUN JUN 21 2015

...THE SEVERE THUNDERSTORM WARNING FOR HOOKER COUNTY WILL EXPIRE AT
530 AM MDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4177 10125 4196 10134 4208 10087 4178 10085
      4176 10103
TIME...MOT...LOC 1129Z 318DEG 39KT 4182 10090

$$

POWER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:45 AM MDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jun 21, 2:45 AM MDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
345 AM CDT SUN JUN 21 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 345 AM CDT SUN JUN 21 2015

MODELS IN FAIRLY GOOD AGREEMENT THIS MORNING AND WILL USE A BLEND
FOR THE FORECAST. ONGOING PRECIPITATION OVER NORTHERN NEBRASKA WILL
CONTINUE INTO THIS MORNING AND HAVE RETAINED THROUGH 18Z. MASSIVE
CAPE ACROSS ALL OF WESTERN NEBRASKA TODAY AS UPPER RIDGE OVER FOUR
CORNERS BUILDS INTO CENTRAL PLAINS. STRONG WARM AIR ADVECTION AHEAD
OF MID LEVEL WAVE MOVING OUT OF THE NORTHERN ROCKIES. 700MB
TEMPERATURES INCREASE THROUGH THE DAY AND EVENING TO 19C-20C A GOOD
CAP. AS UPPER WAVE MOVES THROUGH FAST WEST TO EAST FLOW THIS EVENING
CAP BREAKS OVER NORTHERN NEBRASKA AND HAVE CHANCE POPS RETAINED OVER
THE NORTH WITH BEST ACTION TO THE NORTH IN THE DAKOTAS. HOT AND
HUMID TODAY WITH TEMPERATURES AROUND 90 FOR HIGHS WITH TDS IN THE
MID TO UPPER 60S. SOUTH TO SOUTHEAST WINDS AND BREEZY. WARMER
TEMPERATURES HOLD TONIGHT WITH HIGH TDS.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 345 AM CDT SUN JUN 21 2015

THE UPPER LEVEL PATTERN ACROSS THE CENTRAL PLAINS WILL GRADUALLY
TRANSITION FROM ZONAL TO NORTHWESTERLY LATE IN THE EXTENDED
PERIODS.  THIS TRANSITION IS A RESPONSE OF THE AMPLIFICATION OF AN UPPER
RIDGE OVER THE INTER-MOUNTAIN WEST AND A DIGGING TROUGH OVER THE
EASTERN STATES.  THE ZONAL TO NORTHWEST FLOW WILL USHER NEAR DAILY
LOW AMPLITUDE SHORTWAVES ACROSS THE REGION WHILE ENHANCED LOW LEVEL
CONVERGENCE IS GENERATED ALONG EXISTING FRONTAL BOUNDARIES AND
REMNANT OUTFLOW/S.  IF CONVECTION IS REALIZED...PERIODS OF STRONG
SHEAR AND FAVORABLE CAPE WOULD PROVIDE FOR EPISODES OF SEVERE STORMS.

BEGINNING MONDAY...POST FRONTAL CONDITIONS WILL PROVIDE FOR A BREEZY
AND SLIGHTLY COOLER DAY.  AS HIGH PRESSURE SETTLES SOUTH ATOP THE
NORTHERN HIGH PLAINS...THE LOWER TROPOSPHERIC SANDHILLS WIND FIELD
WILL VEER TO EASTERLY.  INCREASING CLOUDS AND LOWER LEVEL MOISTURE
ARE EXPECTED WITHIN THIS UPSLOPE REGIME...HOWEVER A CAPPING
INVERSION WOULD LIMIT STORMS...INITIALLY.  THUNDERSTORMS CHANCES
INCREASE ACROSS THE EASTERN PANHANDLE AND SOUTHERN NEBRASKA EARLY
TUESDAY AS A FRONT RETREATS NORTH AND EASTERLY UPSLOPE INTERACTS
WITH THE ARRIVAL OF UPPER FORCING FROM A LOW-AMPLITUDE WAVE.  THE
GREATEST COVERAGE OF STORMS WILL LIKELY OCCUR WHERE THE FRONTAL
BOUNDARY LIES.

AMPLIFICATION OF THE RIDGE BEGINS IN ERNEST ACROSS THE INTERMOUNTAIN
WEST BEGINNING WEDNESDAY.  THE INCREASINGLY NORTHWEST FLOW WILL
CONTINUE TO USHER UPPER SUPPORT TO SPARK OFF ADDITIONAL ROUNDS OF
CONVECTION...BUT AT THIS POINT STRUGGLING MODEL CONSISTENCY ON WHERE
KEY MESOSCALE FEATURES WILL RESIDE LEAVE FORECAST CONFIDENCE ON THE
LOW SIDE.  THUS THE CR_INT EXTENDED BLEND WAS LEFT LARGELY AS
IS...WITH THE EXCEPTION OF MINOR SMOOTHING TO REMOVE THE PRESENCE OF
UNSIGHTLY CONVECTIVE BLOTCHES.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1146 PM CDT SAT JUN 20 2015

A NEW AREA OF THUNDERSTORMS IS APPROACHING THE BLACK HILLS WHICH
IS EXPECTED TO DROP SOUTHEAST TOWARD KVTN OVERNIGHT. IN GENERAL
THE RAPID REFRESH MODELS APPEAR TO BE OVERDOING THE PREDICTED
STORM COVERAGE SUGGESTING ISOLATED TO PERHAPS SCATTERED COVERAGE
OVERNIGHT...MAINLY ALONG...NEAR AND NORTH OF HIGHWAY 20.

VFR IS EXPECTED ALL AREAS SUNDAY AND SUNDAY EVENING. A STRONG
700MB CAP WILL FORM WHICH SHOULD PRECLUDE STORM DEVELOPMENT
ATLEAST THROUGH 00Z SUNDAY EVENING. THEREAFTER...STORM ACTIVITY
COULD BE UNDERWAY ACROSS SD WHICH COULD EVENTUALLY MOVE EAST AND
SOUTHEAST TOWARD THE NEBRASKA BORDER.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...POWER
LONG TERM...JACOBS
AVIATION...CDC
Hazardous weather outlook, Jun 21, 4:10 AM MDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
510 AM CDT SUN JUN 21 2015

NEZ004>010-022>029-035>038-056>059-069>071-094-221015-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
510 AM CDT SUN JUN 21 2015 /410 AM MDT SUN JUN 21 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

FLOODING WILL CONTINUE ALONG THE SOUTH PLATTE AND PLATTE
RIVERS...AS WELL AS THE NORTH PLATTE RIVER UPSTREAM OF LAKE
MCCONAUGHY. SEE THE LATEST RIVER FLOOD STATEMENTS FOR MORE
INFORMATION.

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE ACROSS
PORTIONS OF NORTHWEST AND NORTH CENTRAL NEBRASKA THIS MORNING.
LARGE HAIL IS THE PRIMARY THREAT...ALTHOUGH BRIEF HEAVY RAIN AND
GUSTY WINDS ARE ALSO POSSIBLE.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATE TONIGHT ACROSS NORTH
CENTRAL NEBRASKA. SOME STORMS MAY BE STRONG TO SEVERE WITH LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MORE THUNDERSTORMS ARE POSSIBLE LATE MONDAY...AND THEN EACH
EVENING WEDNESDAY THROUGH SUNDAY AS A BOUNDARY STALLS OVER THE
AREA. SEVERE WEATHER IS POSSIBLE...HOWEVER THE EXTENT OF THE
THREAT IS UNCLEAR AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

SNIVELY

In the hours before

Special weather statement, Jun 21, 4:23 AM MDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
423 AM MDT SUN JUN 21 2015

NEZ005-024-094-211115-
EASTERN CHERRY NE-HOOKER NE-WESTERN CHERRY NE-
423 AM MDT SUN JUN 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR CHERRY AND NORTHERN HOOKER
COUNTIES UNTIL 515 AM MDT/615 AM CDT/...

AT 422 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF
MERRITT RESERVOIR DAM TO 19 MILES NORTH OF WHITMAN...AND MOVING
SOUTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  MULLEN...
  MERRITT RESERVOIR DAM...
  VALENTINE NATIONAL WILDLIFE REFUGE...
  SPECKEL MEIR LAKE...
  WHITMAN ROAD CROSSING THE NORTH BRANCH OF THE MIDDLE LOUP RIVER...
  HIRE...
  SEVENMILE HILL...
  HIGHWAY 97 CROSSING THE NORTH LOUP RIVER...
  HIGHWAY 97 CROSSING BIG CREEK...
  MARSH FLAT...
  HECLA...
  GIANT HILL...
  HIGHWAY 83 CROSSING GOOSE CREEK...

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 176 AND 185.

THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 170 AND 188.

THIS INCLUDES HIGHWAY 97 BETWEEN MILE MARKERS 64 AND 121.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

POWER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:22 PM MDTSevere Thunderstorm WarningLBFSheridan38 min
Jun 20, 7:58 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan32 min
Jun 20, 8:29 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan46 min
Jun 20, 9:10 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker50 min
Jun 20, 9:54 PM MDTSevere Thunderstorm WarningLBFCherry, Hooker, Thomas36 min
Jun 21, 12:39 AM MDTSevere Thunderstorm WarningLBFCherry, Sheridan66 min
Jun 21, 1:45 AM MDTSevere Thunderstorm WarningLBFCherry45 min
Jun 21, 2:01 AM MDTSevere Thunderstorm WarningLBFCherry29 min
Jun 21, 2:41 AM MDTSevere Thunderstorm WarningLBFCherry, Sheridan49 min
Jun 21, 3:30 AM MDTSevere Thunderstorm WarningLBFCherry, Sheridan45 min
Jun 21, 5:45 AM MDTSevere Thunderstorm WarningLBFArthur, Grant, Hooker, Keith, McPherson45 min
Jun 21, 6:29 AM MDTSevere Thunderstorm WarningLBFArthur, Keith, Lincoln, McPherson46 min
Jun 21, 7:09 AM MDTSevere Thunderstorm WarningLBFKeith, Lincoln51 min
Jun 21, 7:39 AM MDTSevere Thunderstorm WarningLBFFrontier, Hayes, Lincoln51 min
Jun 21, 8:17 AM MDTSevere Thunderstorm WarningLBFFrontier28 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.